Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 46, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 26, 2009, 7:18 PM EDT for Bell County, Knox County, Whitley County, Kentucky. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2009, 7:18 PM EDT (23:18 UTC)
- Expired
- Jul 26, 2009, 8:58 PM EDT
- In force
- 100 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 262318 FFWJKL KYC013-121-235-270115- /O.NEW.KJKL.FF.W.0046.090726T2318Z-090727T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 718 PM EDT SUN JUL 26 2009 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY... CENTRAL BELL COUNTY IN SOUTHEAST KENTUCKY... SOUTH CENTRAL KNOX COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 915 PM EDT * AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF BRYANTS STORE...FOURMILE...GAUSDALE...HUBBS... KING...TROSPER AND WALLSEND. FLASH FLOODING IS LIKELY BEING CAUSED BY SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS. RADAR ESTIMATES INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE AREA OVER THE PAST HOUR...AND ADDITIONAL RAINFALL OF BETWEEN ONE HALF AND ONE INCH IS POSSIBLE BETWEEN 7:15 PM AND 8 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3678 8409 3682 8372 3674 8370 3669 8409 $$ RAY
1 follow-up statement
000 WGUS73 KJKL 270058 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 858 PM EDT SUN JUL 26 2009 KYC013-121-235-270109- /O.CAN.KJKL.FF.W.0046.000000T0000Z-090727T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX KY-WHITLEY KY-BELL KY- 858 PM EDT SUN JUL 26 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BELL...EAST CENTRAL WHITLEY AND SOUTH CENTRAL KNOX COUNTIES... TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3678 8409 3682 8372 3674 8370 3669 8409 $$ SCHOETTMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:58 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 26, 2:58 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 258 PM EDT SUN JUL 26 2009 .SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED WEAK QUASI-STATIONARY FRONTAL BOUNDARY REMAINS JUST TO THE NORTHWEST OF THE FORECAST AREA. SOME SHOWERS HAVE FORMED DOWN IN THE CUMBERLAND VALLEY WHERE A LONG PERIOD OF SUSTAINED CONVECTION TOOK PLACE EARLIER...AS WELL AS ALONG A DIFFERENTIAL HEATING BOUNDARY LOCATED NEAR A LINE FROM PAINTSVILLE TO BEATTYVILLE. EXPECT THE COVERAGE TO BE ISOLATED TO WIDELY SCATTERED AT BEST THROUGH THIS EVENING...WITHOUT ANY GOOD TRIGGERS MOVING IN. GIVEN THE WET GROUND AND SKIES AT LEAST PARTIALLY CLEARING TONIGHT...EXPECT AREAS OF DENSE FOG TO FORM. SOME LINGERING MOISTURE IN THE CUMBERLAND VALLEY MAY LEAD TO A FEW STORMS INITIATING TOMORROW AFTERNOON...WITH DRY WEATHER EXPECTED FOR MONDAY NIGHT WITH MORE VALLEY FOG. MODELS HAVE COME IN SLOWER WITH THE RETURN OF MOISTURE FOR TUESDAY AND TUESDAY NIGHT. HAVE CUT BACK POPS TO SLIGHT CHANCES ON TUESDAY...ALLOWING FOR THE POSSIBILITY OF SOME PEAK HEATING ACTIVITY IN THE AFTERNOON. LOW LEVEL JET THEN RAMPS UP LATE TUESDAY NIGHT...WITH SCATTERED CONVECTION THREATENING TOWARDS DAWN. FOR TEMPERATURES...GENERALLY USED A BLEND OF LATEST GUIDANCE AND PERSISTENCE. DID ALLOW FOR A BIT WARMER READINGS ON TUESDAY...WITH MOISTURE SLOWER TO RETURN. .LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED UPPER TROUGH OVER THE GREAT LAKES WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH MORE UNSETTLED WEATHER THE RESULT FOR EASTERN KENTUCKY. THE MODELS REMAIN IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE END OF THE WEEKEND...ESPECIALLY FOR THE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT PERIOD. THIS WEDNESDAY AFTERNOON/NIGHT TIME FRAME IS WHERE THE STRONGEST SHORTWAVE IN THE EXTENDED PERIOD ROTATES THROUGH THE REGION AND ADVECTS IN PLENTY OF GULF MOISTURE FOR THE BEST SHOT FOR WIDESPREAD LENGTHY SHOWERS. HAVE INCREASED LIKELY POPS SLIGHTLY WEDNESDAY AFTERNOON AND CARRIED THEM THROUGH MUCH OF WEDNESDAY NIGHT. THERE IS A GOOD SHOT FOR ANOTHER LENGTHY WIDESPREAD RAIN EVENT DURING THE THURSDAY-SUNDAY TIME FRAME BUT TOO MUCH UNCERTAINTY EXISTS AT THIS TIME TO PINPOINT WHEN THIS MAY OCCUR. FOR NOW LEFT CHANCE POPS ALONE FROM PREVIOUS FORECAST UNTIL TIMING UNCERTAINTY CAN BE WORKED OUT. THE DOMINANCE OF THE UPPER TROUGH OVER THE EASTERN UNITED STATES WILL CONTINUE INTO NEXT WEEK...AND RESULT IN CONTINUED AT TO BELOW NORMAL TEMPERATURES FOR THE EXTENDED PERIOD. MADE NO ADJUSTMENTS TO TEMPERATURES INHERITED FROM THE PREVIOUS FORECAST AT THIS TIME. && .AVIATION.../18Z TO 18Z/ MVFR STATOCU WILL CONTINUE TO SCATTER OUT AND LIFT...WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA THROUGH THE REST OF THIS AFTERNOON...BEFORE DWINDLING DURING THE EVENING HOURS. EXPECT THE COVERAGE TO BE LIMITED ENOUGH TO NOT INCLUDE A VCTS...HOWEVER THERE WILL BE A FEW TOWERING CU NEAR THE TAF SITES...SO HAVE INCLUDED MENTION OF THIS IN THE TAF. FOG WILL THEN BE THE NEXT CONCERN. SKIES WILL LIKELY CLEAR OUT ENOUGH OVERNIGHT TO ALLOW FOR LIFR OR WORSE FOG...ESPECIALLY IN THE VALLEYS. HAVE INCLUDED THIS THREAT FOR SME AND LOZ...WITH AT LEAST IFR CONDITIONS EXPECTED AT JKL. THE FOG WILL MIX OUT AFTER 14Z TOMORROW. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM...MACZKO AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 26, 4:13 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 413 PM EDT SUN JUL 26 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 413 PM EDT SUN JUL 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND TONIGHT. ANY STORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS MAY BRING SOME LOCALIZED MINOR FLOODING TO LOW WATER CROSSINGS AND CULVERTS. ADDITIONALLY...AREAS OF DENSE FOG WILL FORM LATER TONIGHT...REDUCING VISIBILITIES DOWN TO A QUARTER OF A MILE OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT LOCATIONS BORDERING TENNESSEE AND VIRGINIA MONDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM TUESDAY THROUGH SATURDAY. THE BEST CHANCE FOR RAINFALL WILL BE ON WEDNESDAY AND WEDNESDAY NIGHT AS A MOISTURE LADEN COLD FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN/ABE
In the hours before
Local storm report, Jul 26, 5:56 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD FLEMING-NEON 37.19N 82.70W
07/26/2009 LETCHER KY LAW ENFORCEMENT
STATE POLICE REPORTED THAT FLEMING-NEON WAS FLOODED AND
ROADS WERE CLOSED IN THE AREA.
&&
SCHOETTMERSpecial weather statement, Jul 26, 6:23 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 623 PM EDT SUN JUL 26 2009 KYZ120-262315- PIKE- 623 PM EDT SUN JUL 26 2009 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 715 PM EDT SUNDAY EVENING... EAST CENTRAL PIKE. AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CANADA...OR 7 MILES SOUTHWEST OF WILLIAMSON...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MCANDREWS AROUND 630 PM EDT...BOARD TREE AROUND 645 PM EDT...MAJESTIC AROUND 650 PM EDT...MAJESTIC AROUND 655 PM EDT AND WOODMAN AROUND 700 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:36 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Owsley, Perry | 39 min |
| Jul 26, 8:25 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 6 more | 2 hr |
| Jul 26, 5:15 PM EDT | Areal Flood Advisory | JKL | Letcher | 3 hr |
| Jul 26, 5:51 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Jul 26, 7:03 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 117 min |
| Jul 26, 7:06 PM EDT | Areal Flood Advisory | JKL | Pike | 114 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.